Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX

March 24, 2004Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2004, 6:21 PM CST for Mitchell County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2004, 6:21 PM CST (00:21 UTC)
Expired
Mar 24, 2004, 7:15 PM CST
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250021 CCA
SVRMAF
TXC335-250115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION TO STORM LOCATION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CST WED MAR 24 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS
  THIS INCLUDES THE CITY OF COLORADO CITY

* UNTIL 715 PM CST

* AT 614 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HIGHWAY 208 NORTH OF COLORADO CITY NEAR THE COUNTY LINE. THE STORM
  WAS MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  COLORADO CITY AND LORAINE.

LAT...LON 3252 10094 3251 10110 3231 10110 3211 10111
          3211 10070 3250 10069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:25 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 24, 2:25 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST WED MAR 24 2004

.SHORT TERM...
NEAR ZONAL FLOW IN THE UPPER LEVELS WITH A TROUGH TRYING TO COME
ONSHORE IN THE WEST.  MODELS DID SHOW A WEAK SHORTWAVE COMING
THROUGH THE AREA THIS AFTERNOON AND EVENING... BUT NOT SEEING MUCH
ON WATER VAPOR YET.  AT THE SURFACE A MESO LOW OVER WESTERN KANSAS
IS EXPECTED TO OPEN BACK UP INTO A LEESIDE TROUGH OVERNIGHT KEEPING
SOUTHERLY WINDS ACROSS THE AREA.  COMBINATION OF THIS SOUTH WIND AND
DEWPOINTS IN THE 50S OVERNIGHT WILL RESULT IN WARM MORNING
TEMPERATURES... RAISED LOWS SLIGHTLY.  MAY ALSO SEE SOME PATCHY FOG
IN THE MORNING BUT NOT LOOKING FOR VISIBILITIES TO BE TOO LOW.  WITH
BOUNDARIES FROM PREVIOUS STORMS AND A WEAK SHORTWAVE POSSIBLY IN THE
AREA WILL CONTINUE LOW POPS.  CHANCE FOR STORMS LOOK BEST IN THE
EAST.  EARLIER SHIFT MENTIONED POSSIBILITY OF SOME OF THESE STORMS
BECOMING SEVERE THIS AFTERNOON AND EVENING... AND THAT STILL LOOKS
POSSIBLE.

.LONG TERM...
INSTABILITY AND PASSING WEAK SHORTWAVES IN ZONAL FLOW SHOULD REMAIN
WITH US THROUGH THIS WEEKEND.  SOUTHERLY WINDS AT THE SURFACE WILL
KEEP LOWER LEVEL MOISTURE ABUNDANT OVER THE EASTERN HALF OF THE
CWA.  WILL KEEP DAILY SLIGHT CHANCE OF POPS WITH THIS PATTERN
PERSISTING THROUGH SATURDAY.  TEMPERATURES WILL AGAIN BE VERY WELL
ABOVE NORMAL FOR THURSDAY...THEN COOL TO CLOSER TO NORMAL FOR
FRIDAY IN THE PERMIAN BASIN AS THE 850MB THERMAL RIDGE SHIFTS
SLIGHTLY BACK TO THE WEST.  TEMPERATURES FURTHER OUT IN THE EXTENDED
GET PROBLEMATIC DUE TO UNCERTAINTY IN THE PATTERN.

BY SATURDAY NIGHT...MODELS BEGIN DIVERGING QUITE A BIT IN THEIR
SOLUTIONS.  A SHORTWAVE TROUGH APPROACHES FROM THE WEST FRIDAY
NIGHT...AND THAT IS WHEN THE MODELS BEGIN DIVERGING.  THE GFSLR AND
ECMWF BOTH DEVELOP A CUT OFF LOW...BUT SEND IT IN OPPOSITE
DIRECTIONS.  THE GFSLR ALLOWS THE LOW TO BE CAUGHT IN SOUTHWESTERLY
FLOW WHILE THE ECMWF RETROGRADES THE LOW TO THE SOUTHWEST.  THE
GFS/AVN AND ETA RETAIN THE OPEN WAVE STRUCTURE AND BRING THE TROUGH
INTO NEW MEXICO BY SATURDAY NIGHT.  WITH THE HIGH LEVEL OF
UNCERTAINTY AT THIS POINT AND LOW CONFIDENCE IN ANY ONE SOLUTION...
CANNOT JUSTIFY CHANGING THE CURRENT FORECAST TOO MUCH.  DID LOWER THE
POPS SATURDAY NIGHT SLIGHTLY AND ADJUSTED ORIENTATION...BUT NO OTHER
MAJOR CHANGES WILL BE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  86  55  80 /  20  20  20  20
CARLSBAD NM               54  89  55  87 /  10   0   0  10
DRYDEN TX                 59  81  60  80 /  20  20  20  20
FORT STOCKTON TX          60  89  57  84 /  20  20  20  20
GUADALUPE PASS TX         55  83  56  79 /  10   0   0   0
HOBBS NM                  57  89  56  85 /  10   0   0  20
MARFA TX                  48  80  47  79 /  20  20  20  10
MIDLAND INTL AIRPORT TX   58  86  57  82 /  20  20  20  20
ODESSA TX                 59  86  58  83 /  20  20  20  20
WINK TX                   59  93  58  86 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/20
Hazardous weather outlook, Mar 24, 2:30 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST WED MAR 24 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 PM MST) WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE PERMIAN
BASIN SOUTHWARD TO THE BIG BEND AND WESTWARD ACROSS THE SOUTHEAST NEW
MEXICO PLAINS.  THERE IS THE POTENTIAL FOR A FEW STORMS THIS EVENING
TO PRODUCE SMALL HAIL AND STRONG OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NEXT FEW
DAYS...MAINLY ALONG AND EAST OF THE PECOS RIVER.  A FEW STORMS MAY
BECOME SEVERE THURSDAY AND FRIDAY...WITH THE POTENTIAL FOR
LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 6:18 PM CSTSevere Thunderstorm WarningMAFMitchell57 min
Mar 25, 3:41 PM CSTSevere Thunderstorm WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.